Journal of Scientific Computing

, Volume 17, Issue 1, pp 27–47

Local Discontinuous Galerkin Methods for Partial Differential Equations with Higher Order Derivatives

  • Jue Yan
  • Chi-Wang Shu
Article

DOI: 10.1023/A:1015132126817

Cite this article as:
Yan, J. & Shu, C. Journal of Scientific Computing (2002) 17: 27. doi:10.1023/A:1015132126817

Abstract

In this paper we review the existing and develop new local discontinuous Galerkin methods for solving time dependent partial differential equations with higher order derivatives in one and multiple space dimensions. We review local discontinuous Galerkin methods for convection diffusion equations involving second derivatives and for KdV type equations involving third derivatives. We then develop new local discontinuous Galerkin methods for the time dependent bi-harmonic type equations involving fourth derivatives, and partial differential equations involving fifth derivatives. For these new methods we present correct interface numerical fluxes and prove L2 stability for general nonlinear problems. Preliminary numerical examples are shown to illustrate these methods. Finally, we present new results on a post-processing technique, originally designed for methods with good negative-order error estimates, on the local discontinuous Galerkin methods applied to equations with higher derivatives. Numerical experiments show that this technique works as well for the new higher derivative cases, in effectively doubling the rate of convergence with negligible additional computational cost, for linear as well as some nonlinear problems, with a local uniform mesh.

discontinuous Galerkin methodpartial differential equations with higher derivativesstabilityerror estimatepost-processing

Copyright information

© Plenum Publishing Corporation 2002

Authors and Affiliations

  • Jue Yan
    • 1
  • Chi-Wang Shu
    • 1
  1. 1.Division of Applied MathematicsBrown UniversityProvidence